Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS Pittsburgh, PA

June 13, 20184 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2018, 6:53 PM EDT for 4 counties in Pennsylvania. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2018, 6:53 PM EDT (22:53 UTC)
Expired
Jun 13, 2018, 7:45 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, PA, Clarion County, PA, Indiana County, PA, Jefferson County, PA

The radar

The Pittsburgh radar (KPBZ), 83 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:15 PM EDTTSTM WND DMG1 Ene Mosgrove, PA461 STATE ROUTE 1034 BOGGS TWP; TREE DOWN BLOCKING ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:33 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS51 KPBZ 132253
SVRPBZ
PAC005-031-063-065-132345-
/O.NEW.KPBZ.SV.W.0091.180613T2253Z-180613T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
653 PM EDT WED JUN 13 2018

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  North central Indiana County in west central Pennsylvania...
  Southwestern Jefferson County in west central Pennsylvania...
  Central Armstrong County in west central Pennsylvania...
  Southwestern Clarion County in west central Pennsylvania...

* Until 745 PM EDT.

* At 653 PM EDT, a severe thunderstorm was located near Rimersburg,
  moving southeast at 40 mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Rimersburg...                     New Bethlehem...
  East Brady...                     Rural Valley...
  Dayton...                         Hawthorn...
  Plumville...                      Timblin...
  Atwood...                         Smicksburg...
  Templeton...                      Mahoning Creek Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4069 7919 4096 7969 4102 7969 4110 7961
      4096 7904 4080 7904
TIME...MOT...LOC 2253Z 294DEG 33KT 4099 7960 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

TAX
1 follow-up statement
783 
WWUS51 KPBZ 132333
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
733 PM EDT WED JUN 13 2018

PAC031-132343-
/O.CAN.KPBZ.SV.W.0091.000000T0000Z-180613T2345Z/
Clarion PA-
733 PM EDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARION COUNTY IS
CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Pennsylvania.

LAT...LON 4069 7919 4089 7956 4099 7938 4097 7938
      4100 7936 4102 7927 4096 7904 4080 7904
TIME...MOT...LOC 2333Z 294DEG 33KT 4084 7915 

$$

PAC005-063-065-132345-
/O.CON.KPBZ.SV.W.0091.000000T0000Z-180613T2345Z/
Indiana PA-Jefferson PA-Armstrong PA-
733 PM EDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTH CENTRAL INDIANA...SOUTHWESTERN JEFFERSON AND EAST CENTRAL
ARMSTRONG COUNTIES...

At 733 PM EDT, a severe thunderstorm was located 11 miles southwest
of Punxsutawney, moving southeast at 40 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
New Bethlehem...                  Rural Valley...
Dayton...                         Hawthorn...
Plumville...                      Timblin...
Atwood...                         Smicksburg...
Templeton...                      Mahoning Creek Lake...
Distant...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4069 7919 4089 7956 4099 7938 4097 7938
      4100 7936 4102 7927 4096 7904 4080 7904
TIME...MOT...LOC 2333Z 294DEG 33KT 4084 7915 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

TAX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:49 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 13, 4:49 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
449 PM EDT Wed Jun 13 2018

.SYNOPSIS...
Strong storms will be possible this evening with a crossing
cold front. Dry conditions and seasonal temperatures then
expected the remainder of the week. Above normal temperatures
expected for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
450pm update...continue to monitor the development of
showers/storms ahead of what appears to be a weak pre-frontal
trough. These storms are very pulse in nature and are currently
unable to reach strong to severe levels. This is likely due to
the slow destabilization of the atmosphere and the lack of large
scale ascension or a strong forcing mechanism. Still expect
strong activity to develop as atmosphere is destabilizing with
the loss of low cloud cover and the main cold front will
increase low-level forcing as it passes through. Not totally
convinced on the severe threat at this time, as main shortwave
will remain well to the north of the area, so storm development
and intensification will rely heavily on an increasingly
unstable atmosphere and the speed shear already in place. Have
updated PoPs through the evening in line with the latest radar
trends and hires model guidance. Temperatures were also tweaked
in line with hires guidance.

Previous discussion...

The full array of severe weather will be possible, including an
isolated tornado or two....with sufficient deep layer shear,
steep lapse rates, and fat CAPE profiles within the hail growth
region.

The main factor still causing some uncertainty is the large
intrusion of dry mid level air, which will either jack up
downdraft CAPE or cool/impede the updrafts sufficiently to at
least limit coverage, especially in light of normalized CAPE
projections, which indicate a lack of overall explosiveness.

Minimal change was needed to the inherited forecast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Building sfc high pressure under NW flow aloft will ensure a
dry Thursday and Friday with temperatures near the averages.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
An amplifying Eastern CONUS ridge responding to deep Wrn CONUS
troughing is likely to support warming temperature into early
next week. Dry weather should dominate, but MCS, or remnant
invasion in the NNWly flow on the flank of that ridge may mar
the dry prognosis. Low POPs have been added for that potential,
but not hit hard given confidence limitations in the scenario.
Otherwise, the weather will feature nr-90 F high temperatures
by the beginning of the new week.

The cutoff of the Wrn trough with splitting flow, and the eastern
progress of a resulting northern stream shortwave are forecast
to erode that ridge and send a cold front across the Upper Ohio
by Tuesday with convection in accompaniment, but with only
slightly cooler temperature in the wake.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Steepening mid-level lapse rates will aid in the development of
deep convection along and ahead of a surging cold front as a
shortwave trough advances through the Great Lakes Region. Brief
restrictions in storms can be expected. The front will cross all
terminals between 13/21-14/03Z, with all storms translating ewd
by late evening.

Dry air advection and light nly wind will eliminate all low clouds
by mid-evening. Any fog tonight will be localized to river
valleys as cooler air settles atop warm water.

OUTLOOK... No widespread restrictions are expected amid high
pressure until storms return to the forecast on Mon.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 2:25 AM EDT, 16 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
225 AM EDT Wed Jun 13 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140630-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
225 AM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Numerous thunderstorms with scattered incidents of severe weather
are likely this afternoon and early evening. Primary severe threats
from damaging wind gusts are anticipated with isolated large hail.
Isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 13, 5:28 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
528 PM EDT WED JUN 13 2018

PAZ014-015-022-132215-
Armstrong-Butler-Clarion-
528 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT EAST CENTRAL BUTLER...WEST CENTRAL ARMSTRONG AND
SOUTH CENTRAL CLARION COUNTIES...

At 528 PM EDT, a strong thunderstorm was located near
Shanor-Northvue, or 7 miles north of Butler, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Shanor-Northvue...                Chicora...
East Brady...                     Petrolia...
Karns City...                     Fairview...
West Sunbury...                   Hooker...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4093 7997 4100 7995 4103 7992 4103 7948
      4083 7957
TIME...MOT...LOC 2128Z 274DEG 23KT 4097 7986

TAX
Special weather statement, Jun 13, 5:35 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
535 PM EDT WED JUN 13 2018

OHZ048-057-058-132215-
Guernsey-Coshocton-Muskingum-
535 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN GUERNSEY...SOUTHEASTERN COSHOCTON AND
NORTHEASTERN MUSKINGUM COUNTIES...

At 534 PM EDT, a strong thunderstorm was located over Dresden, or 10
miles north of Zanesville, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Cambridge...                      New Concord...
Dresden...                        Frazeysburg...
Conesville...                     Plainfield...
Otsego...                         Drake...
Boden...

This includes  Interstate 70 in Ohio between mile markers 174 and
177.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4003 8209 4016 8212 4023 8164 4011 8159
      3999 8160
TIME...MOT...LOC 2134Z 269DEG 29KT 4009 8203

TAX
Local storm report, Jun 13, 6:19 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     KITTANNING              40.83N  79.52W
06/13/2018                   ARMSTRONG          PA   FIRE DEPT/RESCUE

            TREES DOWN, WIRES DOWN

&&

EVENT NUMBER PBZ1803140

MF
Local storm report, Jun 13, 6:22 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     KITTANNING              40.82N  79.52W
06/13/2018                   ARMSTRONG          PA   EMERGENCY MNGR

            MULTIPLE TREES DOWN

&&

EVENT NUMBER PBZ1803141

MF
Local storm report, Jun 13, 6:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
631 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FUNNEL CLOUD     KITTANNING              40.83N  79.52W
06/13/2018                   ARMSTRONG          PA   PUBLIC

            FUNNEL CLOUD REPORTED NEAR EAST FRANKLIN SHOPPING
            CENTER

&&

EVENT NUMBER PBZ1803142

MF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:28 PM EDTSpecial Weather StatementPBZButler47 min
Jun 13, 5:44 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler46 min
Jun 13, 6:05 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango34 min
Jun 13, 6:12 PM EDTTornado WarningPBZArmstrong, Indiana33 min
Jun 13, 6:48 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver42 min
Jun 13, 7:00 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington45 min
Jun 13, 7:06 PM EDTTornado WarningPBZArmstrong, Clarion, Indiana24 min
Jun 13, 7:27 PM EDTTornado WarningPBZArmstrong, Indiana22 min
Jun 13, 7:45 PM EDTAreal Flood WarningPBZAllegheny, Washington105 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.